Does Birth Control Affect Libido?

If you’ve been taking hormonal birth control for a while and your libido seems to have decreased, don’t panic. Although studies are mixed, most experts agree that the pill is not a libido killer.

The most popular type of birth control pills are combined oral contraceptives, which contain female hormones estrogen and progestin to prevent pregnancy by inhibiting ovulation. Here are some tips to get your mojo back:

1. Hormones

The hormones estrogen and progesterone — which are both found in most hormonal birth control methods, including the pill and implant—are key to a woman’s natural libido. These hormones rise and fall during the menstrual cycle, with a big uptick in estrogen around ovulation (prime baby-making time), causing many women to feel extra horny. The Pill and some other hormonal birth control methods suppress ovulation, so you won’t have this natural libido boost. The Pill also raises a protein called SHBG, which binds to testosterone and makes it less active in the body. This decreases a man’s libido, too.

But it’s important to note that the link between birth control and low libido isn’t always clear cut. For example, a study found that while using a combined pill (estrogen plus progestin) does lower a person’s sexual desire, a vaginal ring and other forms of hormonal birth control do not. Researchers believe this may be because contextual factors, like the length and age of a relationship, have a greater impact on sexual desire than the type of contraceptive used.

So, if your libido drop directly coincides with starting a new form of birth control, it’s worth considering switching to another method. But it’s also likely that other things are messing with your mojo: aging, long-term relationships, stress, and certain prescription medications are known to decrease libido.

See also:  How to Decrease Libido

2. Stress

Stress can affect libido in a variety of ways, including by interrupting sleep patterns and increasing the levels of cortisol, which are known to suppress libido. Chronic stress can also cause menstrual irregularities and difficulty conceiving, so it’s important to take steps to reduce your stress. This can include practicing deep breathing, getting regular massages, or listening to music that relaxes you.

It’s been reported for decades that the birth control pill kills libido, but this isn’t necessarily the case. While some women do feel less interested in sex while on hormonal birth control, other women don’t notice any change. It can also be difficult to pin down the exact reasons why women may experience lower libido, because it’s difficult to separate other factors such as marital problems and work stress from birth control.

If you’ve noticed that your libido has crashed directly after you started using the Pill, it might be time to talk to a health care professional about switching to a different hormonal method. However, this isn’t an easy decision. You should consider your options carefully and weigh the pros and cons. In some cases, you might find that a non-hormonal birth control method like condoms can offer the same level of protection and symptom management while still giving you back your spark. This is what sex drive expert Vanessa Marin recommends in her biweekly column Sexual Resolution.

See also:  How to Fix Low Libido From Birth Control

3. Medications

There are plenty of other things that can affect libido, so if you’ve noticed your libido plummeting directly after starting hormonal birth control it may not be a direct cause-effect relationship. Some people experience a change in their libido while on the pill because of a protein secreted by the liver called sex hormone-binding globulin (SHBG). This protein binds to and inhibits testosterone, which is a libido-boosting hormone.

SHBG levels decrease once you stop taking the pill, allowing more functional testosterone to be released. If you’re finding that your libido has crashed in tandem with taking the pill, talk to your doctor about switching to another type of hormonal birth control. A GP can recommend a pill with higher levels of oestrogen and lower levels of progesterone, which may help your libido. They may also suggest trying a nonhormonal form of birth control, like an IUD or condoms.

Considering how complex and personal sex drive is, if you’ve found that your libido has taken a dive on the pill, it’s worth visiting your GP to find out what could be to blame. Other medical issues, such as acne or severe cramps, can have similar effects on libido and it’s important to explore all your options. Difficulty reaching orgasm, anxiety surrounding intimacy and previous trauma can also inhibit sex drive and work with a sex therapist is often helpful in these situations.

4. Age

It’s not easy to give a definitive answer to this question because every woman’s body is different and everyone experiences birth control differently. Some people say it has a negative effect on their libido, others notice no change and some even feel more horny while on the pill.

See also:  How Can a Woman Increase Her Libido?

It is important to remember that there are many other factors that can affect libido, including age, marital status, stress and health problems. If you have a serious medical condition, it may be hard for you to become aroused or experience an orgasm. If you are feeling unsatisfied in your relationship, this can also take a toll on your sexual desire.

Libido tends to peak in a person’s 20s and decline gradually from there. This is partly because many women have a child at this point and are juggling career goals with childcare and housework. As men get older, they are also facing life changes that can decrease libido, such as a decline in testosterone levels and an increase in body fat.

However, most people will find that their libido is still quite high despite these changes. If you notice that your libido is declining, speak to your doctor about it. They can help you figure out if it is the birth control or another factor that’s affecting your feelings.

See Also:

Paul

ad516503a11cd5ca435acc9bb6523536?s=150&d=mm&r=gforcedefault=1

Photo of author

Paul

Leave a Comment